Georgia, 2009Flash Flooding and Flooding in Georgia, September 26, 2009
September 26, 2009 · NWS FFC · 11 events in 8 counties and zones
S. A backdoor cold front was located across northeast Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $349,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper-level low pressure area and associated cold front were moving from the mid-south into the southeast U.S. A backdoor cold front was located across northeast Georgia. A warm, tropical air mass was present between the advancing cold front to the west and the backdoor front across northeast Georgia. Upper-level forcing was strong, thanks to the deep upper low moving into the southeast U.S. These systems combined to bring a 24-hour period of heavy rain and thunderstorms that progressed from northwest to southeast across north and central Georgia. With this event falling only 6 days after the record and catastrophic flooding that affected west central and north central Georgia on the 20th and 21st, flash flooding was a major concern. Fortunately, the activity moved through more quickly, but additional flash flooding and river flooding was observed. In addition, as the afternoon progressed and the activity moved into the central and east central portions of the state, an increasingly warm and unstable air mass was encountered, resulting in several thunderstorms becoming strong to severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 26, 9:49 AM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Sep 26, 9:49 AM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1049 AM EDT SAT SEP 26 2009
.UPDATE...
ADJUSTED CLOUDS AND POPS A LITTLE BIT TO FIT CURRENT TRENDS...BUT ALL
IN ALL NO SIGNIFICANT CHANGES TO OVERALL PICTURE. MINOR TWEAKS TO
TEMPERATURES TO FIT PROGRESS OF THE WEDGE FRONT AS WELL. STILL LOOKS
LIKE A GOOD CHANCE FOR MORE HEAVY RAIN ACROSS NORTH GEORGIA TODAY AND
TONIGHT. LARGE AREA OF RELATIVELY CLEAR SKIES ACROSS SOUTHERN HALF OF
THE FORECAST AREA HAS ME A LITTLE WORRIED ABOUT MARGINAL SEVERE
THREAT FOR THIS AFTERNOON WITH MAXIMUM HEATING. THREAT STILL APPEARS
TOO MARGINAL TO HIGHLIGHT IN THE FORECAST RIGHT NOW.
NO CHANGES FOR THE CURRENT FLASH FLOOD WATCH AT THIS TIME.
&&
.PREV DISCUSSION... /ISSUED 530 AM EDT SAT SEP 26 2009/
SHORT TERM /TODAY THROUGH MONDAY/...
COMPLICATED SCENARIO SETTING UP FOR TODAY INTO TONIGHT...ALL
FUELED BY APPROACHING COLD FRONT FROM THE WEST AND CLASSIC CAD
HIGH BUILDING IN FROM THE NORTHEAST. STRONG UPPER HIGH STILL IN
PLACE OVER THE SOUTHEAST WHICH WILL LEAD TO SUBSIDENCE OVER THE
AREA THIS MORNING...BUT AS UPPER LOW IN THE CENTRAL PLAINS LIFTS
NORTHEAST...WELL EVENTUALLY BE SITUATED IN THE RIGHT-REAR
QUADRANT OF THE JET. MORE ON THE FLOODING THREAT BELOW. THE OTHER
CONCERN FOR TODAY WILL BE TO THE SOUTH AND WEST OF THE WEDGE
FRONT...WHEREVER IT DECIDES TO FINALLY SET UP. INCREASED SHEAR
ALONG THE PERIPHERY OF THE WEDGE FRONT PLUS THE APPROACHING COLD
FRONT WILL LIKELY AID IN CONVECTIVE DEVELOPMENT. IT IS POSSIBLE...
ESPECIALLY DEPENDING ON HOW MUCH SUN PEEKS THROUGH THE CLOUDS...
THAT PORTIONS OF CENTRAL GEORGIA MAY SEE A FEW STRONG TO POSSIBLY
LOW-END SEVERE STORMS THIS AFTERNOON. BEST DYNAMICS REMAIN FURTHER
NORTH BUT WILL HAVE TO MONITOR CONVECTION THIS AFTERNOON.
FRONT WILL PUSH THROUGH ON SUNDAY...LEAVING TROUGHINESS ALOFT AND
WEAK SURFACE HIGH PRESSURE OVER THE AREA. IMPULSE ROTATING AROUND
THE MAIN UPPER LOW (IN CANADA) ON MONDAY WILL DRAG A MOSTLY-DRY
FRONT THROUGH AGAIN. MAY SEE SOME NORTHWEST FLOW SHOWERS IN THE
MOUNTAINS SO HAVE CONTINUED SLIGHT CHANCE POPS THERE...OTHERWISE
THE AREA SHOULD JUST SEE AN INCREASE IN CLOUD COVER AND A
REINFORCEMENT OF THE COOLER TEMPERATURES.
TEMPERATURES WILL BE INTERESTING. MAX T FORECAST WAS TOO COOL
YESTERDAY DUE TO MORE SUNSHINE THAN EXPECTED. MAY BE TOO COOL
TODAY IN CENTRAL GEORGIA DEPENDING ON AMOUNT OF SUNSHINE RECEIVED.
MAY BE TOO WARM IN NORTHEAST GEORGIA DEPENDING ON THE CAD...IF
SOME LOWER DEWPOINTS CAN ADVECT INTO THE AREA AS THE CAD BUILDS
TEMPS MAY EVAPORATIVELY COOL. MET IS MUCH COOLER THAN THE MAV IN
NORTHEAST GEORGIA...AND ALSO WANTS TO BUILD THE CAD A LITTLE
DEEPER THIS AFTERNOON. HAVE TRIED TO COMPROMISE WITH A
BLEND...LEANING SLIGHTLY TOWARD THE MET...BUT HAVE A SNEAKY
SUSPICION THAT THE MET HAS A BETTER HANDLE ON IT.
LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AFTER THE SECOND COLD FRONTAL PASSAGE ON MONDAY...COOL CANADIAN
SURFACE HIGH PRESSURE WILL BUILD IN BENEATH THE NORTHWEST FLOW
ALOFT. AS A RESULT...TEMPS WILL TREND COOLER WITH MOST OF THE WEEK
BELOW AVERAGE. SHOULD BE MOST NOTICEABLE WITH LOW TEMPS...WITH
LOWS COOLING A GOOD 10 DEGREES AT LEAST BY THE BEGINNING OF THE
EXTENDED. VERY NICE WEEK IN STORE FOR THE AREA...THOUGH BOTH GFS
AND ECMWF BRING IN A COLD FRONT AT THE END OF THE PERIOD. FRONT
SORT OF WASHES OUT ON THE SOUTHERN END IN BOTH MODELS...BUT FEEL
THERE IS ENOUGH LIFT THERE TO INTRODUCE POPS. HAVE INCLUDED
SHOWERS AND THUNDERSTORMS BUT AM NOT SURE HOW MUCH THE AREA WILL
BE ABLE TO RECOVER BY THEN...THUS IT MAY END UP BEING MORE SHOWERY
THAN ANYTHING.
TDP
HYDROLOGY...
THE AFOREMENTIONED SYNOPTIC LIFT PLUS THE PROXIMITY OF THE WEDGE
FRONT PLUS INCREASING ISENTROPIC LIFT...IN A CONTINUED TROPICAL
AIRMASS WITH PW VALUES NEAR OR ABOVE 2...LEAD TO CONTINUED
CONCERN FOR FLASH FLOODING. STORMS ARENT MOVING MUCH AT AFD
TIME...SO THEY HAVE BEEN DUMPING ANYWHERE FROM 1-2 EACH. HPC QPF
HAS INCLUDED A SWATH OF HEAVY RAIN THIS EVENING FROM EAST CENTRAL
ALABAMA INTO WEST CENTRAL GEORGIA...IN RESPONSE TO CONVECTION
POSSIBLY DEVELOPING AHEAD OF THE COLD FRONT AND TRAINING ON THE
SOUTHERN PERIPHERY OF THE WEDGE FRONT. CERTAINLY IS NOT OUT OF THE
QUESTION SO HAVE EXPANDED THE FLASH FLOOD WATCH TO INCLUDE MORE OF
WEST CENTRAL GEORGIA...INCLUDING COLUMBUS. SURFACE FLOW ISNT
PARTICULARLY STRONG SO OROGRAPHIC LIFT ISNT AS IMPRESSIVE AS IT
MIGHT OTHERWISE BE...BUT ISENTROPIC LIFT AHEAD OF THE FRONT WILL
HELP MAKE UP FOR THAT. MOISTURE FLUX VALUES SIGNIFICANTLY INCREASE IN
THE LOWEST LEVELS OF THE ATMOSPHERE ESPECIALLY IN EASTERN
TENNESSEE...BUT NORTH GEORGIA GETS INTO THE ACTION AS WELL. JUST
AS AN INTERESTING SIDE NOTE...THE CONFLUENCE OF MOISTURE FLUX FROM
THE ATLANTIC AND GULF SEEMS TO BE OVER THE CENTRAL APPALACHIANS...
EXTENDING SOUTH TOWARD THE TENNESSEE/NORTH CAROLINA BORDER. THIS
CONFLUENCE WAS OVER GEORGIA LAST WEEKEND. FOR THIS AND A COUPLE OF
OTHER REASONS...INCLUDING THE UPPER HIGH THAT IS IN PLACE OVER THE
SOUTHEAST THIS MORNING...THIS EVENT WILL NOT BE AS SIGNIFICANT AS
THE ONE LAST WEEK. HOWEVER...EVEN 1-2 ON TOP OF THE SATURATED
SOILS WILL LIKELY LEAD TO PROBLEMS.
TDP
AVIATION...
WEDGE PATTERN SETTING UP TODAY AS HIGH PRESSURE BUILDS INTO THE
CAROLINAS. DEEP TROPICAL MOISTURE AND UNSTABLE AIRMASS WILL TRIGGER
SHOWERS AND THUNDERSTORMS TODAY INTO THE EVENING...SOME HEAVY RAIN
AND LOCAL FLOODING POSSIBLE. CEILINGS BECOMING IFR THIS MORNING AS
WEDGE BUILDS INTO GA. SOME IMPROVEMENT TO MVFR THIS AFTERNOON...BUT
SHOWERS/THUNDERSTORMS WILL KEEP CEILINGS AND VISIBILITY DOWN
LOCALLY. WINDS LIGHT AND VARIABLE THIS MORNING BECOMING EASTERLY
AFTER 14Z. WINDS SWITCHING TO SOUTHWEST AROUND 00Z SUNDAY AS SURFACE
FRONT APPROACHES FROM THE WEST.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 69 63 81 59 83 / 90 80 10 5 20
ATLANTA 75 65 81 62 81 / 90 80 10 5 10
BLAIRSVILLE 64 61 77 56 75 / 100 80 10 10 20
CARTERSVILLE 71 62 80 54 79 / 100 70 10 10 20
COLUMBUS 86 69 87 63 85 / 80 60 10 5 10
GAINESVILLE 68 63 79 61 79 / 90 80 10 10 20
MACON 84 68 85 62 88 / 70 60 10 5 10
ROME 78 64 82 57 80 / 100 60 10 10 20
PEACHTREE CITY 80 64 83 57 83 / 90 70 10 5 10
VIDALIA 87 71 86 65 88 / 50 40 30 5 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
BANKS...BARROW...BARTOW...BUTTS...CARROLL...CATOOSA...
CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...DADE...
DAWSON...DEKALB...DOUGLAS...FANNIN...FAYETTE...FLOYD...FORSYTH...
GILMER...GORDON...GWINNETT...HALL...HARALSON...HARRIS...HEARD...
HENRY...JACKSON...JASPER...LAMAR...LUMPKIN...MADISON...
MERIWETHER...MONROE...MORGAN...MURRAY...MUSCOGEE...NEWTON...
NORTH FULTON...OCONEE...PAULDING...PICKENS...PIKE...POLK...
ROCKDALE...SOUTH FULTON...SPALDING...TALBOT...TOWNS...TROUP...
UNION...UPSON...WALKER...WALTON...WHITE...WHITFIELD.
&&
20
Hazardous weather outlook, Sep 26, 5:39 AM EST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
639 AM EDT SAT SEP 26 2009
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-271045-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
639 AM EDT SAT SEP 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD SHOWERS AND ISOLATED STRONG THUNDERSTORMS WITH HEAVY
RAINFALL POSSIBLE.
.SYNOPSIS...
GEORGIA REMAINS IN A DEEP TROPICAL AIRMASS. LOW PRESSURE ALOFT
WILL MOVE INTO THE UPPER MISSISSIPPI VALLEY TODAY...PUSHING A
FRONTAL BOUNDARY INTO GEORGIA TONIGHT. ALSO...EASTERLY UPSLOPE
FLOW WILL ENHANCE THE RAINFALL TODAY.
.PRIMARY HAZARDS...
HEAVY RAINFALL AND FLOODING WILL BE THE MAIN HAZARDS...ESPECIALLY
ALONG AND NORTH OF A COLUMBUS TO FORSYTH TO DANIELSVILLE LINE.
OCCASIONAL LIGHTNING AND GUSTY WINDS WILL ALSO BE POSSIBLE WITH
SOME OF THE STRONGER STORMS.
.DISCUSSION...
THE ATMOSPHERE REMAINS VERY MOIST WITH PRECIPITABLE WATER VALUES
NEAR 2 INCHES. SOILS ARE VERY SATURATED AFTER RECENT RAINFALL. ANY
ADDITIONAL HEAVY RAIN WILL AGGRAVATE FLOODING THAT HAS ALREADY
OCCURRING ALONG MANY CREEKS...STREAMS...RIVERS AND OTHER LOW LYING
AREAS. A FLOOD WATCH REMAINS IN EFFECT. ALSO...THE UNSTABLE
TROPICAL AIRMASS WILL ALLOW ISOLATED STRONG THUNDERSTORMS TO
DEVELOP WITH FREQUENT LIGHTNING AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS CENTRAL SUNDAY MORNING...AND A
CHANCE OF THUNDERSTORMS ON FRIDAY. NO HAZARDOUS WEATHER IS
EXPECTED MONDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF HEAVY RAIN OR FLOODING THROUGH THE WEB BY
GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Sep 26, 5:52 AM EST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
652 AM EDT SAT SEP 26 2009
GAZ023-034-261245-
652 AM EDT SAT SEP 26 2009
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN GWINNETT AND HALL
COUNTIES UNTIL 845 AM EDT...
AT 648 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY SHOWERS AND THUNDERSTORMS...MOVING NORTHEAST AT 5 MPH.
RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
GWINNETT AND HALL COUNTIES...INCLUDING AREAS AROUND BUFORD DAM-LAKE
LANIER PARKS...REST HAVEN...BUFORD...CHESTNUT MOUNTAIN...ROAD
ATLANTA-LANIER SPEEDWAY...AQUALAND PARK...LAKE LANIER ISLANDS...
OAKWOOD...FLOWERY BRANCH...CANDLER...GAINESVILLE...MURRAYVILLE...LULA
AND CLERMONT. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE
BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.
Special weather statement, Sep 26, 9:17 AM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1017 AM EDT SAT SEP 26 2009
GAZ001-261500-
1017 AM EDT SAT SEP 26 2009
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN DADE COUNTY UNTIL 1100
AM EDT...
AT 1014 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM NORTH OF HOOKER TO SOUTHWEST OF RISING
FAWN...MOVING NORTHEAST AT 20 MPH.
RAINFALL AMOUNTS BETWEEN A HALF INCH AND ONE AND A HALF INCHES CAN
BE EXPECTED ACROSS PORTIONS OF DADE COUNTY...INCLUDING AREAS AROUND
COLE CITY...STEPHENSVILLE...TRENTON...NEW ENGLAND...HOOKER...
MORGANVILLE...WILDWOOD...RISING FAWN AND CLOUDLAND CANYON STATE
PARK. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES...PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. HEAVY
RAINS WILL CAUSE RISING WATER ON CREEKS AND STREAMS.
Special weather statement, Sep 26, 10:13 AM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1113 AM EDT SAT SEP 26 2009
GAZ001-002-261600-
1113 AM EDT SAT SEP 26 2009
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN DADE AND NORTHWEST
WALKER COUNTIES UNTIL NOON EDT...
AT 1110 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...WITH FREQUENT LIGHTNING AND HEAVY RAIN...
FROM LOOKOUT MOUNTAIN TO WEST OF RISING FAWN...MOVING NORTHEAST AT
20 MPH.
RAINFALL AMOUNTS BETWEEN ONE TO TWO INCHES CAN BE EXPECTED ACROSS
DADE AND NORTHWEST WALKER COUNTIES...INCLUDING AREAS AROUND COLE
CITY...HOOKER...MORGANVILLE...STEPHENSVILLE...WILDWOOD...NEW
ENGLAND...TRENTON...LOOKOUT MOUNTAIN...RISING FAWN...ROSSVILLE...
CEDAR GROVE...CHICKAMAUGA...COOPER HEIGHTS AND CHATTANOOGA VALLEY.
DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES...PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. HEAVY
RAINFALL WILL CAUSE RISING WATER ON CREEKS AND STREAMS.
Special weather statement, Sep 26, 10:52 AM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1152 AM EDT SAT SEP 26 2009
GAZ006-007-261630-
1152 AM EDT SAT SEP 26 2009
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN WESTERN GILMER AND
WESTERN FANNIN COUNTIES UNTIL 1230 PM EDT...
AT 1146 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
SHOWERS AND A FEW THUNDERSTORMS...WITH HEAVY RAIN AND OCCASIONAL
LIGHTNING...FROM AROUND EPWORTH TO ROUNDTOP...MOVING NORTHEAST AT
15 MPH.
RAINFALL AMOUNTS BETWEEN A HALF INCH TO ONE AND A HALF INCHES CAN BE
EXPECTED ACROSS WESTERN GILMER AND WESTERN FANNIN COUNTIES THROUGH
1230 PM EDT...INCLUDING AREAS AROUND TAILS CREEK...MOUNTAINTOWN...
COLWELL...COHUTTA WILDERNESS...JONES MILL...ROUNDTOP...
MCCAYSVILLE-COPPERHILL...HIGDON...TALONA...EPWORTH...ELLIJAY...EAST
ELLIJAY...CHERRY LOG...MORGANTON AND MINERAL BLUFF. DRIVERS SHOULD
USE CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES AND CAUSE
PONDING OF WATER ON ROADWAYS. HEAVY RAIN WILL CAUSE RISING WATER ON
AREA CREEKS AND STREAMS.
Event by event
6 flash flood, 2 flood, 1 lightning, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Flash Flood, Gordon
- When
- September 26, 11:45 AM EST to 2:15 PM EST
- Where
- Gordon County, 0.89 mi SW of Resaca Zack Arpt to 1.84 mi SE of Hill City
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 34.610, -84.990
The public observed flash flooding in the far northwest part of the county, just northwest of Resaca. Dry Creek along Cline Road was out of its banks flooding adjacent pastures. A nearby house was threatened from by flood waters of the creek, but was not actually flooded. Significant debris removal was required in the area placing the monetary damage estimate at $30,000.
Flash Flood, Dade
- When
- September 26, 12:15 PM EST to 5:15 PM EST
- Where
- Dade County, 177.37 mi NW of Sinclair Lake to 176.1 mi NW of Sinclair Lake
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.900, -85.550
The Dade County Emergency Management Director reported that flash flooding caused a mudslide when a 30 by 30 foot section of hillside washed onto White Oak Gap Road west of Trenton. Removal of debris from the affected road was estimated to be $10,000.
Lightning, Murray
- When
- September 26, 1:03 PM EST
- Where
- Murray County, Chatsworth
- Property damage
- $250,000
- Reported by
- Newspaper
- Coordinates
- 34.770, -84.770
The Daily Citizen of Dalton reported that lightning struck and set the Rock Building on fire. This was the site of the first high school in Murray County. The building was completely destroyed from the fire.
Flash Flood, Whitfield
- When
- September 26, 1:23 PM EST to 2:15 PM EST
- Where
- Whitfield County, 2.15 mi SSE of Cohutta to 4.39 mi E of Norton
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.920, -84.940
The Whitfield County Emergency Management Director reported considerable flash flooding across the county as the final round of showers and thunderstorms with very heavy rain tracked across the county from west to east. The ground was totally saturated from previous rainfall earlier that day and during prior weeks. At least 20 roads across the county were flooded and closed. Coahulla Creek at Keith's Mill near Dalton reached its flood stage of 16 feet at 223 pm EDT and continued to rise during the afternoon, remaining above flood stage into the next day. The flash flood event transitioned to an aerial flood event after 315 pm EDT. Monetary damage was generally confined to debris removal and estimated at $10,000.
Flood, Murray
- When
- September 26, 2:24 PM EST to 8:15 PM EST
- Where
- Murray County, 150.79 mi NW of Sinclair Lake to 0.57 mi WNW of Holley
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 34.920, -84.840
The USGS stream gage on the Conasauga River near Eton reached its flood stage of 12.0 feet at 630 pm EDT. The river runs along the Murray/Whitfield county line. The river remained above flood stage through 915 pm EDT. Monetary damage from this flooding was confined to minor debris removal to land adjacent to the river. No siginficant property damage was reported.
Flood, Whitfield
- When
- September 26, 5:30 PM EST to 8:15 PM EST
- Where
- Whitfield County, 0.57 mi W of Beaverdale to 4.39 mi E of Norton
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 34.920, -84.840
The USGS stream gage on the Conasauga River near Eton reached its flood stage of 12.0 feet at 630 pm EDT. The river runs along the Murray/Whitfield county line. The river remained above flood stage through 915 pm EDT. In addition, minor flooding continued along Coahulla Creek near Keith's Mill during this time period. Monetary damage from this flooding was confined to minor debris removal to land adjacent to the river. No siginficant property damage was reported.
Flash Flood, Cobb
- When
- September 26, 6:48 PM EST to 8:30 PM EST
- Where
- Cobb County, 2.15 mi SSW of Fair Oaks to 0.9 mi SSE of Leland
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- River/Stream Gage
- Coordinates
- 33.890, -84.560
The USGS stream gage on Nickajack Creek near Mableton reached its flood stage of 10 feet at 748 pm EDT as the final round of heavy showers and thunderstorms tracked from west to east across the area on totally saturated ground from several weeks of flooding rainfall. This incident resulted in only minor debris removal with monetary damages estimated to be $2000.
Thunderstorm Wind, Washington
- When
- September 26, 7:39 PM EST to 7:44 PM EST
- Where
- Washington County, Sandersville to Riddleville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $35,000
- Reported by
- County Official
- Coordinates
- 32.980, -82.800
The Washington County 911 Center reported that from 15 to 20 trees were blown down in the Sandersville area, near the county 911 center. Some businesses in Sandersville sustained at least minor damage from downed trees. In addition, a metal carport was blown over.
Hail, Washington
- When
- September 26, 7:39 PM EST to 7:44 PM EST
- Where
- Washington County, Tennille to 2 mi ESE of Tennille
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 32.930, -82.800
The Washington County 911 Center relayed a report of penny-sized hail from the Tennille area.
Flash Flood, De Kalb
- When
- September 26, 8:09 PM EST to 9:00 PM EST
- Where
- De Kalb County, 1.34 mi WNW of Belt Jct to 1.15 mi SE of (Pdk)dekalb Peachtre
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 33.830, -84.350
The USGS stream gage along the North Fork of Peachtree Creek near Atlanta on Buford Highway reached its flood stage of 12.0 feet at 909 pm EDT. The creek remained above flood stage for almost an hour. Only minor debris removal was required as a result of this flood event.
Flash Flood, Fulton
- When
- September 26, 8:09 PM EST to 9:00 PM EST
- Where
- Fulton County, 3.64 mi NNE of Atlanta to 5.04 mi NNE of Atlanta
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 33.820, -84.380
The USGS stream gage along the upper portion of Peachtree Creek near the Fulton/DeKalb county reached its flood stage of 12.0 feet at 909 pm EDT. The creek remained above flood stage for approximately an hour. Only minor flooding was observed with this event. Monetary damage was confined to minor debris removal.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 26, 20091 death · 1 injured · 1 event
- Flash Flooding in Tennessee, September 26, 2009$70,000 · 7 events
- Flooding in Tennessee, September 26, 2009$5,000 · 33 events
- Dense Fog in Kentucky, September 26, 20099 events
- Flash Flooding and Flooding in Virginia, September 26, 20098 events
- Dense Fog in Missouri, September 26, 20097 events
- Flooding and Damaging Wind in Kentucky, September 26, 200952 kt wind · 5 events
- Hail and Damaging Winds in Illinois, September 26, 2009$3,000 · 1 in hail · 4 events
- Flash Flood and Flooding in Alabama, September 26, 2009$2,000 · 3 events
- Heavy Rain in West Virginia, September 26, 20092 events
- Waterspouts in Gulf of Mexico, September 26, 20092 events
- High Wind in Montana, September 26, 200954 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200736, 200737, 196992, 200735, 200867, 200868, 200738, 196910, 196911, 200739, 200740.